MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 5-6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 5-6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71421515
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/21/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka had been performed on (b)(6) 2008, the post of the gii ps hi flex isrt sz 5-6 9mm broke.This event was solved by a revision surgery on (b)(6) 2023, where the gii ps hi flex isrt sz 5-6 9mm was replaced.Current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per complaint details, a revision was performed approximately 15 years post implantation due to a broken insert post.It was communicated that the requested clinical documentation was not available.Without supporting documentation, and given the insert was in-vivo over 15 years prior to the event, a malperformance of the device is not suspected.The current patient status is unknown.The reported patient impact was the insert post breakage and subsequent revision and a transient post-surgical restorative phase would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, the quality and manufacture of polyethylene shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the post fractured off the insert.The broken piece was returned.The visual also reveals scratches and deep gouges in the device.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.The clinical/medical investigation concluded that, per complaint details, a revision was performed approximately 15 years post implantation due to a broken insert post.It was communicated that the requested clinical documentation was not available.Without supporting documentation, and given the insert was in-vivo over 15 years prior to the event, a malperformance of the device is not suspected.The current patient status is unknown.The reported patient impact was the insert post breakage and subsequent revision and a transient post-surgical restorative phase would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in the warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, the quality and manufacture of polyethylene shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS HI FLEX ISRT SZ 5-6 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18322617
Report Number1020279-2023-02499
Device Sequence Number12622109
Product Code JWH
UDI-Device Identifier03596010492371
UDI-Public03596010492371
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K032295
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/08/2018
Device Catalogue Number71421515
Device Lot Number08CM06939
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer01/04/2024
04/02/2024
Initial Report FDA Received Date12/13/2023
Supplement Report FDA Received Date01/05/2024
04/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/10/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown